Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Mobile, AL

June 27, 2021Covington County, Escambia County, Alabama

NWS Mobile, AL issued this special weather statement at Jun 27, 2021, 1:40 PM CDT for Covington County, Escambia County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2021, 1:40 PM CDT (18:40 UTC)
Expired
Jun 27, 2021, 2:30 PM CDT
In force
50 min
Issued by
NWS Mobile, AL

Counties Covington County, AL, Escambia County, AL

The radar

The Eglin Afb radar (KEVX), 109 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.7 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

802 
WWUS84 KMOB 271840
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
140 PM CDT Sun Jun 27 2021
 
ALZ056-059-060-FLZ201-203-205-271930-
Conecuh AL-Covington AL-Escambia AL-Okaloosa Inland FL-
Escambia Inland FL-Santa Rosa Inland FL-
140 PM CDT Sun Jun 27 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...ESCAMBIA...SOUTHEASTERN CONECUH...COVINGTON...NORTHWESTERN
OKALOOSA...SANTA ROSA AND NORTH CENTRAL ESCAMBIA COUNTIES UNTIL 230
PM CDT...

At 140 PM CDT, the strong thunderstorms were located along a line
extending from Molino to 9 miles east of Jay to 12 miles northwest of
Laurel Hill, and moving northwest at 20 mph.

Wind gusts in excess of 40 mph will be possible with these storms.

Locations impacted include...
Andalusia, Atmore, Opp, Brewton, Century, Flomaton, East Brewton,
Molino, River Falls, Castleberry, Jay, Red Level, Laurel Hill, Heath,
Gantt, Pollard, Riverview and Bratt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3099 8757 3126 8722 3145 8659 3144 8632
      3129 8624 3110 8624 3073 8683 3064 8731
TIME...MOT...LOC 1840Z 158DEG 16KT 3074 8730 3093 8700 3113 8655 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Jun 27, 6:45 AM CDT, 6 hours 55 minutes earlier.

Area forecast discussion, Jun 27, 6:45 AM CDT, 6 hours 55 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
645 AM CDT Sun Jun 27 2021

.NEAR TERM UPDATE /Now Through Monday/...An upper ridge stretches
southwest over the Southeast through the Near Term. An upper
level trough over the north-central Gulf of Mexico moves off to
the west, as another over the eastern Caribbean moves west along
the southern periphery of the upper ridge. A surface ridge
stretches southwest over the Southeast through the period, with
deep layer southeasterly flow increasing moisture levels over the
Southeast into Sunday, with precipitable h20 values rising from 2"
at this time across the forecast area to 2.2"-2.4" Sunday
afternoon. Sunday night into Monday, moisture levels drop to
around 1.5" ahead of the inverted trough approaching from the
Caribbean. With the increase in moisture levels tonight into
Sunday comes an increase in precipitation, with scattered to
numerous showers and thunderstorms expected Sunday. Looking at the
chance of strong to severe storms, guidance is advertising
afternoon MLCapes rising into the 2000-2500J/kg range, enough for
taller storms. DCapes rise into the 600-900J/kg range, and when
combined with model soundings showing drier layers above 500mb, a
few strong pulse severe storms with damaging downbursts are
possible. As drier air moves in Sunday night into Monday, rain
chances see a downward trend for Monday. Models soundings show a
significant decrease in afternoon instability along with DCapes
Monday, bringing a significant decrease in strong to severe
storms.

Looking at temperatures, low temperatures through the Near Term
remain around seasonal norms, bottoming out in the upper 60s to low
70s inland, mid 70s along the coast. With the higher chances of rain
Sunday counters the weak subsidence from the upper ridge over the
Southeast, and temperatures topping out on the cool side of seasonal
norms are expected. High temperatures in the upper 80s to around 90
inland, mid to upper 80s along the coast are expected Sunday. With a
drier airmass moving in for Monday, temperatures rise to around to a
bit above seasonal norms. High temperatures ranging from around 90
to low 90s are expected inland, mid to upper 80s along the coast. A
MODERATE risk of rip currents will continue through the weekend.
Beach reports and coastal observations will need to be monitored
through the morning as winds could come up slightly and the rip
current risk could flirt with a potential High this afternoon.
Nonetheless, the Gulf can still be deadly with a MODERATE risk.
/16/BB/03

&&

.AVIATION...
12Z issuance...VFR conditions will persist through the afternoon
with a light south-southeasterly wind around 10 knots. Scattered
showers and thunderstorms are expected to develop this afternoon
with the best chances along and north of Interstate 10. MVFR cigs
will be possible within the vicinity of any storms with IFR visbys
possible within any storms. Storms should subside shortly after
sunset. Winds will become light overnight with VFR conditions
persisting. BB/03

&&

.PREV DISCUSSION... /issued 355 AM CDT Sun Jun 27 2021/

NEAR TERM UPDATE /Now Through Monday/...An upper ridge stretches
southwest over the Southeast through the Near Term. An upper
level trough over the north-central Gulf of Mexico moves off to
the west, as another over the eastern Caribbean moves west along
the southern periphery of the upper ridge. A surface ridge
stretches southwest over the Southeast through the period, with
deep layer southeasterly flow increasing moisture levels over the
Southeast into Sunday, with precipitable h20 values rising from 2"
at this time across the forecast area to 2.2"-2.4" Sunday
afternoon. Sunday night into Monday, moisture levels drop to
around 1.5" ahead of the inverted trough approaching from the
Caribbean. With the increase in moisture levels tonight into
Sunday comes an increase in precipitation, with scattered to
numerous showers and thunderstorms expected Sunday. Looking at the
chance of strong to severe storms, guidance is advertising
afternoon MLCapes rising into the 2000-2500J/kg range, enough for
taller storms. DCapes rise into the 600-900J/kg range, and when
combined with model soundings showing drier layers above 500mb, a
few strong pulse severe storms with damaging downbursts are
possible. As drier air moves in Sunday night into Monday, rain
chances see a downward trend for Monday. Models soundings show a
significant decrease in afternoon instability along with DCapes
Monday, bringing a significant decrease in strong to severe
storms.

Looking at temperatures, low temperatures through the Near Term
remain around seasonal norms, bottoming out in the upper 60s to low
70s inland, mid 70s along the coast. With the higher chances of rain
Sunday counters the weak subsidence from the upper ridge over the
Southeast, and temperatures topping out on the cool side of seasonal
norms are expected. High temperatures in the upper 80s to around 90
inland, mid to upper 80s along the coast are expected Sunday. With a
drier airmass moving in for Monday, temperatures rise to around to a
bit above seasonal norms. High temperatures ranging from around 90
to low 90s are expected inland, mid to upper 80s along the coast. A
MODERATE risk of rip currents will continue through the weekend.
Beach reports and coastal observations will need to be monitored
through the morning as winds could come up slightly and the rip
current risk could flirt with a potential High this afternoon.
Nonetheless, the Gulf can still be deadly with a MODERATE risk.
/16/BB/03

SHORT TERM /Monday night Through Tuesday night/...A modest inverted
upper trof will be located initially over the northeastern Gulf
into southwestern Georgia/southeastern Alabama along with an
associated surface trof lagging slightly back to the east along
the Florida peninsula into coastal Georgia. The inverted trof
interestingly evolves into a modest and broad upper low centered
over the northeast or north central Gulf during the period, with
model uncertainties contributing to the positioning uncertainty.
The associated surface trof meanwhile weakens while drifting
westward and becomes barely discernible by Tuesday morning. Other
than these nearby features, an upper ridge extending from the
western Atlantic across east central states and into the southern
Plains weakens somewhat and a surface ridge remains positioned
from the western Atlantic into the east central states. The
forecast area continues to contend with a battle of sorts between
drier deep layer air created by subsidence from the upper ridge
and regions of increased deep layer moisture being advected into
the area from the eastern/southeastern Gulf by the southeasterly
flow created by the overall pattern. The latter regions of
increased deep layer moisture look to be sufficient to maintain
chance to good chance pops for Tuesday, with convection primarily
generated by daytime heating. Model soundings show that mid level
dry air will be present along with an "inverted-V" profile in the
afternoon which will enhance downdraft production. SBCAPE values
will be near 1500 J/kg in the afternoon along with DCAPE values
around 1000 J/kg. This will support the potential for strong,
pulse-type convection, and the potential for severe thunderstorm
development will need to be monitored. Highs on Tuesday will be in
the upper 80s to lower 90s, and overnight lows continue to range
from around 70 to the mid 70s at the immediate coast. A moderate
risk of rip currents is expected through the period. /29

EXTENDED TERM /Wednesday Through Saturday/...Models continue to
show an upper level low centered over the forecast area on
Wednesday. However, there is some uncertainty as to the
progression of this low on Thursday and Friday. For instance, the
GFS suggests the upper level low moving further west into the Gulf
while the ECMWF has the low becoming a trough and staying
slightly east of the forecast east. Regardless, by Friday this
feature gets caught in the upper level trough that moves and
continues to amplify across the eastern U.S. towards the end
period. At the surface, weak ridging continues to extend across
the region from the western Atlantic through Wednesday night
before weakening as a surface cold front, associated with the
deepening upper level trough, begins to move southeast into the
region.

A typical summertime convective pattern can be expected on Wednesday
and Thursday. Showers and thunderstorms will generally follow the
sea and land breeze cycle where convection develops along the coast
each morning, spreads inland throughout late morning and
afternoon each day, and lingers over land into the early evening
hours. The placement of the upper level low over the area during
this time and onshore flow suggests slightly more coverage of
scattered showers and storms. Due to a lack of shear and weak flow
aloft during this time, the environment will be more supportive of
pulse type storms; however, a few strong to severe storms cannot be
ruled out.

The pattern changes on Friday as the digging upper level trough and
surface front move into the region. This pattern will supply ample
moisture as PWAT's range from 1.8 to 2.4 inches. Therefore, had the
confidence to go with likely PoPs on Friday and Saturday afternoons.
With a positively tilted trough, weak shear, and marginal CAPE, the
main concerns with any storms that develop will be gusty winds,
frequent lightning, and heavy rainfall. Given the amount of rainfall
areas have already received lately, minor flooding could be an issue
with any slow moving storms that linger over the same location.

Temperatures will be seasonal on Wednesday and Thursday with
highs ranging from the upper 80s to low 90s. By Saturday, temps
begin to cool slightly into the mid to upper 80s. Overnight lows
will be in the low 70s inland with mid to upper 70s at the beaches.
/14

MARINE...Small craft operators will need to exercise caution at
times over the coastal waters and across Lower Mobile Bay and the
Mississippi Sound as moderate southeasterly flow continues on the
southwestern periphery of a ridge of high pressure. Seas will be
elevated between 3-4 feet offshore through Monday afternoon before
subsiding to around 2 feet by Wednesday. Isolated to scattered
showers and thunderstorms are expected each day through the forecast
period. /21

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jun 27, 12:25 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Mobile AL
1225 PM CDT Sun Jun 27 2021

FLZ203-205-206-271815-
Okaloosa Inland FL-Okaloosa Coastal FL-Santa Rosa Inland FL-
1225 PM CDT Sun Jun 27 2021

...STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...
OKALOOSA AND NORTHEASTERN SANTA ROSA COUNTIES UNTIL 115 PM CDT...

At 1223 PM CDT, the strong thunderstorms were located along a line
extending from 6 miles south of Baker to 8 miles southeast of
Crestview to 5 miles west of Eglin Air Force Base, and moving
northwest at 20 mph.

Wind gusts in excess of 40 mph will be possible with these storms.

Locations impacted include...
Crestview and Baker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3055 8680 3071 8699 3096 8692 3097 8649
      3095 8639 3052 8639
TIME...MOT...LOC 1723Z 125DEG 16KT 3071 8669 3066 8647 3059 8637
Special weather statement, Jun 27, 12:46 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Mobile AL
1246 PM CDT Sun Jun 27 2021

ALZ060-FLZ205-271830-
Covington AL-Okaloosa Inland FL-
1246 PM CDT Sun Jun 27 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHEASTERN COVINGTON AND NORTHEASTERN OKALOOSA COUNTIES
UNTIL 130 PM CDT...

At 1245 PM CDT, the strong thunderstorms were located along a line
extending from 10 miles west of De Funiak Springs to 10 miles south
of Samson to 7 miles south of Geneva, and moving north at 25 mph.

Wind gusts in excess of 40 mph will be possible with these storms.

Locations impacted include...
Florala, Laurel Hill and Lockhart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3099 8639 3080 8639 3077 8644 3120 8658
      3127 8619 3099 8619
TIME...MOT...LOC 1745Z 161DEG 24KT 3077 8629 3096 8608 3094 8585
Special weather statement, Jun 27, 1:07 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Mobile AL
107 PM CDT Sun Jun 27 2021

ALZ059-060-FLZ203>205-271845-
Covington AL-Escambia AL-Okaloosa Inland FL-Santa Rosa Coastal FL-
Santa Rosa Inland FL-
107 PM CDT Sun Jun 27 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHEASTERN ESCAMBIA...SOUTHWESTERN COVINGTON...OKALOOSA
AND SANTA ROSA COUNTIES UNTIL 145 PM CDT...

At 105 PM CDT, the strong thunderstorms were located along a line
extending from Milton to 12 miles northeast of Roeville to 5 miles
south of Laurel Hill, and moving northwest at 15 mph.

Wind gusts in excess of 40 mph will be possible with these storms. A
wind gust of 38 mph was measured at Crestview at 1235 PM CDT.

Locations impacted include...
Crestview, Pace, Milton, Brewton, Bagdad, Baker, East Brewton, Jay,
Laurel Hill, Riverview, Point Baker, Pea Ridge, Roeville and
Floridatown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3058 8701 3060 8702 3058 8702 3057 8715
      3058 8718 3056 8719 3056 8721 3077 8729
      3095 8722 3100 8716 3100 8718 3111 8708
      3120 8658 3093 8639 3065 8639
TIME...MOT...LOC 1805Z 151DEG 15KT 3064 8704 3083 8689 3089 8647
Special weather statement, Jun 27, 1:40 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
140 PM CDT Sun Jun 27 2021

ALZ056-059-060-FLZ201-203-205-271930-
Conecuh AL-Covington AL-Escambia AL-Okaloosa Inland FL-
Escambia Inland FL-Santa Rosa Inland FL-
140 PM CDT Sun Jun 27 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...ESCAMBIA...SOUTHEASTERN CONECUH...COVINGTON...NORTHWESTERN
OKALOOSA...SANTA ROSA AND NORTH CENTRAL ESCAMBIA COUNTIES UNTIL 230
PM CDT...

At 140 PM CDT, the strong thunderstorms were located along a line
extending from Molino to 9 miles east of Jay to 12 miles northwest of
Laurel Hill, and moving northwest at 20 mph.

Wind gusts in excess of 40 mph will be possible with these storms.

Locations impacted include...
Andalusia, Atmore, Opp, Brewton, Century, Flomaton, East Brewton,
Molino, River Falls, Castleberry, Jay, Red Level, Laurel Hill, Heath,
Gantt, Pollard, Riverview and Bratt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3099 8757 3126 8722 3145 8659 3144 8632
      3129 8624 3110 8624 3073 8683 3064 8731
TIME...MOT...LOC 1840Z 158DEG 16KT 3074 8730 3093 8700 3113 8655

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 12:46 PM CDTSpecial Weather StatementMOBCovington44 min
Jun 27, 1:22 PM CDTRip Current StatementMOBBaldwin, Mobile16 hr
Jun 27, 2:22 PM CDTSpecial Weather StatementMOBButler, Conecuh, Escambia38 min
Jun 27, 2:46 PM CDTSpecial Weather StatementMOBCrenshaw44 min
Jun 27, 3:01 PM CDTSpecial Weather StatementMOBButler, Clarke, Conecuh, Monroe, Wilcox59 min
Jun 27, 3:56 PM CDTSpecial Weather StatementMOBMonroe, Wilcox49 min
Jun 27, 12:25 PM CDTSpecial Weather StatementMOBOkaloosa50 min
Jun 27, 1:07 PM CDTSpecial Weather StatementMOBSanta Rosa38 min
Jun 27, 5:08 PM CDTSpecial Weather StatementMOBWayne52 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.